myfoxaustin.com: MONDAY, June 9, 2014 (HealthDay News) -- As many as one in 10 women taking the breast cancer drug trastuzumab (Herceptin) will experience some type of heart problem, according to new research.
The good news from this study is that these problems typically reverse once treatment is finished.
"The overall message here is one of tremendous reassurance," said study researcher Dr. Brian Leyland-Jones, vice president of molecular and experimental medicine at Avera Cancer Institute in Sioux Falls, S.D.
The study was published June 9 in the Journal of Clinical Oncology online. Roche, the maker of Herceptin, provided research funding. Some of the study's co-authors work for Roche or are advisers or consultants.
Herceptin is used in breast cancers that test positive for HER 2 (human epidermal growth factor receptor 2), which promotes the growth of cancer cells. Herceptin kills the cells, and is known to boost survival, both in those with breast cancer that has spread and to those with HER2-positive early breast cancer. It's given after primary treatments for breast cancer, such as surgery, chemotherapy and radiation.
However, heart problems have been linked with the drug's use, including congestive heart failure and a decrease in how well the heart can pump blood out of its main pumping chamber, the left ventricle.
Leyland-Jones and other researchers from the United States, Belgium and other countries followed more than 5,000 women with early stage breast cancer for an average of eight years. They were evaluating how often cardiac problems occurred and, when they did, whether they disappeared after the women had taken the drug for the recommended time period.
The researchers followed three groups, each with about 1,700 women. One group did not get trastuzumab. The second group took it for one year and the third for two years. The current standard of care is one year, according to Leyland-Jones.
Nearly 10 percent of women in the two-year group, and about 5 percent of those in the one- year group, had to discontinue the drug due to adverse cardiac problems, such as congestive heart failure, a decrease in the heart's blood-pumping ability or other issues.
Three cardiac deaths occurred in the two-year group, none occurred in the one-year treatment group, and two deaths occurred in the no-drug group, according to the study.
Congestive heart failure occurred in less than 1 percent of both drug groups. "What this confirms is a very low incidence of cardiac events, even when you give two years of the drug, which is no longer practiced," Leyland-Jones said.
Blood pumping problems occurred in about 7 percent of the two- year group and 4 percent of the one-year group.
The study authors don't know for sure why the drug is associated with heart issues, but they noted that HER2 is linked with the regulation of cell growth and survival in the heart. Using the drug may take away those heart protective effects.
After stopping the drug, the blood pumping problems resolved in more than 87 percent of the two-year group and more than 81 percent of the one-year group.
The new findings reaffirm previous research with shorter follow-up times, said Dr. Joanne Mortimer, director of Women's Cancer Programs and co-director of the Breast Cancer Program at City of Hope Cancer Center in Duarte, Calif. She reviewed the findings but was not involved in the study.
The new study reaffirms that the heart problems linked with the drug don't increase with time, she said, "and that's what is important."
"There's no question this is a really important drug," Mortimer said, as previous studies have shown trastuzumab to improve survival from this more aggressive form of breast cancer.
Doctors know that women with a history of high blood pressure and those over 65 are at higher risk of heart problems while on the drug, she said.
Women should have a cardiac assessment before starting trastuzumab, Leyland-Jones said, and should have cardiac monitoring while they are taking it so that any cardiac problems related to the drug can be found and treated early.
(By Kathleen Doheny - HealthDay Reporter)